Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Aberdeen, SD

August 5, 2007Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2007, 7:43 PM MDT for Corson County, South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2007, 7:43 PM MDT (01:43 UTC)
Expired
Aug 5, 2007, 8:03 PM MDT
In force
20 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:45 PM MDTTSTM WND GST 605 Ne Mahto, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3372 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 060143
SVRABR
SDC031-060215-
/O.NEW.KABR.SV.W.0151.070806T0143Z-070806T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM MDT SUN AUG 5 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM MDT

* AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF KENEL...OR
  10 MILES EAST OF MCLAUGHLIN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENEL AROUND 800 PM MDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4578 10066 4575 10059 4586 10038 4594 10055

$$
TDK
1 follow-up statement
000 
WWUS53 KABR 060203
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SUN AUG 5 2007

SDC031-060213-
/O.CAN.KABR.SV.W.0151.000000T0000Z-070806T0215Z/
CORSON SD-
803 PM MDT SUN AUG 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CORSON COUNTY HAS
BEEN CANCELLED...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4578 10066 4575 10059 4586 10038 4594 10055

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:13 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 2:13 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES...PLACING THE POSITION OF COLD FRONT TONIGHT
AND MONDAY ALONG WITH THUNDER CHANCES LATE TONIGHT AND
MONDAY...AND IMPACT PRECIPITATION MAY HAVE ON TEMPERATURES.

PRESENTLY A SLOW MOVING COLD FRONT ORIENTED SOUTHWEST TO NORTHEAST
IS SAGGING THROUGH NORTHWEST SOUTH DAKOTA AND INTO CORSON
COUNTY...EXTENDING UP TO THE NORTHEAST INTO NORTH DAKOTA NEAR
KJMS. LAPS SURFACE ANALYSIS REVEALS A NARROW RIBBON OF CAP-LESS
INSTABILITY HAS DEVELOPED ALONG THE LEADING EDGE OF THE COLD
FRONTAL BOUNDARY...WITH CAPE AROUND 2000-3000J/KG. VISIBLE
SATELLITE PIX BEGINNING TO REVEAL AN INITIAL LINE OF CU FORMING IN
THIS RIBBON OF INSTABILITY AS WELL. WATER VAPOR ALSO DEPICTING A
RATHER FORMIDABLE UPPER WAVE LIFTING THROUGH THE HEART OF THE
ROCKIES AT THIS TIME...AND APPEARS TO BE THE MAIN SHORTWAVE OF
INTEREST DURING THE LATE TONIGHT AND MONDAY FORECAST PERIODS.

BOTH NAM AND GFS MODELS PROGGING SUBSTANTIVE AREAS OF MID-LEVEL
LIFT OVER THE NORTH CENTRAL AND NORTHEASTERN SODAK FORECAST ZONES
LATE TONIGHT AND DURING THE DAY MONDAY IN ASSOCIATION WITH AN
UPPER LEVEL SHORTWAVE TROF NAVIGATING ACROSS THE NORTHERN PLAINS
AT THAT TIME. WITH THIS AFOREMENTIONED COLD FRONTAL BOUNDARY NEARLY
STALLED OUT ACROSS THE FORECAST AREA TONIGHT AND MONDAY...NEEDED
LOW-LEVEL FORCING MECHANISM WILL BE IN PLACE. PLENTY OF LOW LEVEL
MOISTURE WILL BE AVAILABLE TO SUPPORT THUNDERSTORM DEVELOPMENT AS
WELL. THE ONE FLY IN THE OINTMENT APPEARS TO BE 700HPA WAA
OVERNIGHT TONIGHT AND ON MONDAY...WITH 700HPA TEMPS WARMING FROM
APPX +11C TO +14C ON MONDAY. THIS MAY CAP OFF SOUTH DAKOTA
THUNDER...AND RELEGATE MOST CONVECTIVE ACTIVITY TO NORTH DAKOTA.
NEVERTHELESS...STILL CARRYING 30 TO 50 PERCENT CHANCE POPS ACROSS
MUCH OF THE FORECAST AREA LATE TONIGHT THROUGH EARLY MONDAY
EVENING. SWODY2 FROM SPC HAS BEEN UPDATED TO INCLUDE THE ENTIRE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE WEATHER ON
MONDAY...NOTING 0-6KM SHEAR FAVORABLE FOR SUPERCELLULAR STORMS BY
MONDAY AFTERNOON AND POSSIBLE MCS DEVELOPMENT INTO MONDAY EVENING
OVER FAR EASTERN SOUTH DAKOTA. ONCE THE SHORTWAVE TROF PASSES INTO
MINNESOTA MONDAY EVENING...LARGE SCALE SUBSIDENCE AND STABILIZING
HIGH PRESSURE BUILDS BACK INTO THE FORECAST AREA FOR MUCH OF THE
MONDAY NIGHT PERIOD. A FAIR AMOUNT OF CLOUDINESS TONIGHT AND
TOMORROW ALONG WITH LIGHT WINDS IN/NEAR THE FRONTAL BOUNDARY ON
MONDAY MAKE FORECASTING MAX/MIN TEMPS RATHER TOUGH. OPTED TO CARRY
A NEAR NORMAL MAX/MIN T FORECAST FOR TONIGHT THROUGH MONDAY
NIGHT...SOMETHING FAIRLY CLOSE TO PERSISTENCE.

.LONG TERM...TUESDAY THROUGH SUNDAY
MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES AS THE
GENERAL PATTERN LOOKS TO REMAIN ACTIVE...BUT IT IS HARD TO TIME
THE DETAILS IN THE SOMEWHAT DISAGREEABLE MODELS. BASICALLY STUCK
WITH THE GFS...BUT IGNORED ITS OCCASIONAL BOUTS OF CONVECTIVE
FEEDBACK.

THE PERIOD STARTS OFF WITH AN UPPER LEVEL HIGH OVER THE
SOUTHEASTERN UNITED STATES...AND A TROUGH OVER THE NORTHWEST.
THIS PATTERN REMAINS THROUGH THE DAY WEDNESDAY...THEN THE RIDGE
BEGINS TO BUILD NORTHWARD OVER THE PLAINS WEDNESDAY NIGHT...AND
REMAINS DOMINANT THERE THROUGH LATE SATURDAY...WHEN A SHORTWAVE
TROUGH TRACKS ACROSS THE UPPER MIDWEST. THE RIDGE THEN
REBUILDS...BUT OVER THE ROCKIES...ON SUNDAY. THE MODELS DIFFER
QUITE A BIT ON THE TIMING OF SHORTWAVES OVER THE TOP OF THE RIDGE
DURING THE PERIOD.

AT THE SURFACE...HIGH PRESSURE WILL BE OVER THE PLAINS EARLY
TUESDAY...WITH A TROUGH OVER THE LEE OF THE ROCKIES. A WARM FRONT
DEVELOPS ACROSS NEBRASKA WEDNESDAY AFTERNOON...THEN PUSHES NORTH
TO THE SOUTH DAKOTA BORDER OVERNIGHT. THIS FRONT REMAINS NEARLY
STATIONARY ON WEDNESDAY...THEN BEGINS TO GET PUSHED BACK SOUTH AS
A COLD FRONT REACHES NORTHWEST NORTH DAKOTA WEDNESDAY NIGHT. THIS
FRONT CONTINUES A FAIRLY STEADY MOVEMENT...REACHING THE SOUTH
DAKOTA/NEBRASKA BORDER BY FRIDAY MORNING...THEN PUSHES BACK
NORTHWARD ON FRIDAY AS LOW PRESSURE STRENGTHENS OVER THE FAR
WESTERN DAKOTAS. THE ENTIRE SYSTEM FINALLY BEGINS TO PUSH
EAST...WITH THE NOW COLD FRONT SLIDING ACROSS THE CWA LATE
SATURDAY INTO SUNDAY MORNING. HIGH PRESSURE MOVES OVER THE UPPER
MIDWEST SUNDAY NIGHT BEHIND THE EXITING FRONT. TRIED TO MATCH UP
STRONGER UPPER FEATURES WITH SURFACE BOUNDARIES OVER OR NEAR THE
AREA TO DETERMINE THE BEST PRECIPITATION CHANCES...AND BASICALLY
ENDED UP WITH SMALL POPS TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY
NIGHT...THURSDAY NIGHT...AND FRIDAY NIGHT THROUGH EARLY SUNDAY.

NO MAJOR CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL REMAIN IN
THE UPPER TEENS TO UPPER 20S THROUGH THE PERIOD...RESULTING IN
NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...
KATY IS THE ONLY REMAINING TERMINAL BATTLING LOW STRATUS THIS
AFTERNOON. SATELLITE PIX INDICATE CLEARING LINE IS ALMOST TO
KATY...SO IMPROVING CONDITIONS TO VFR BY 22Z STILL LOOKS GOOD.
LATER TONIGHT...WITH ALL THE LOW LEVEL MOISTURE STILL AROUND AND
WINDS RELATIVELY LIGHT AT THE KATY TERMINAL...FAIRLY HIGH
CONFIDENCE IN SOME SORT OF IFR/LOW MVFR FOG OR STRATUS EVENT /VIS
3 MILES OR LESS AND/OR CIGS LESS THAN 2000FT AGL/ TO REDEVELOP THERE
AGAIN TONIGHT AFTER 06Z.

SHOWERS AND THUNDERSTORMS ARE LOOKING MORE AND MORE LIKELY OUT
ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA BY 12Z TOMORROW
MORNING...ALTHOUGH STILL WAY TOO FAR OUT FOR TRYING TO NAIL DOWN
THUNDER TIMING DETAILS. THE KMBG AND KABR TERMINALS APPEAR TO
STAND THE GREATEST CHANCE OF THUNDERSTORMS TOMORROW.

MEANWHILE...AN AREA OF 1000 TO 3000FT AGL CEILINGS WILL TRY AND
WORK THEIR WAY SOUTHWARD INTO SOUTH DAKOTA TOMORROW MORNING BEHIND
A SLOWLY SOUTHWARD SAGGING COLD FRONTAL BOUNDARY. AGAIN...PRESENTLY
KMBG AND KABR STAND THE GREATEST CHANCE OF SEEING SOME OF THESE
MVFR CEILINGS ON MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...PARKIN
AVIATION...DORN
Hazardous weather outlook, Aug 5, 3:22 AM MDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT SUN AUG 5 2007

SDZ003>006-009-010-015>018-033>037-045-048-051-060930-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
422 AM CDT SUN AUG 5 2007 /322 AM MDT SUN AUG 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE HIGH TO VERY HIGH
CATEGORY FOR THE WEST RIVER COUNTIES OF CENTRAL SOUTH DAKOTA.

A CHANCE FOR THUNDERSTORMS EXISTS BEGINNING LATE THIS AFTERNOON
ACROSS CENTRAL SOUTH DAKOTA...THEN SPREADING EAST TO THE JAMES
RIVER VALLEY BY LATE TONIGHT. SEVERE WEATHER THREAT LOOKS LIMITED
AT THIS TIME. ANY STORMS THAT DO DEVELOP ARE CAPABLE OF GUSTY
WINDS NEAR 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON
MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE
TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK
AS A FAIRLY UNSETTLED PATTERN SETS UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-060930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
422 AM CDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA ON
MONDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BECOME SEVERE...MAINLY SOUTH OF A LINE FROM MOBRIDGE
TO ABERDEEN. OFF AND ON CHANCES FOR STORMS EXISTS THROUGH THE WEEK
AS A FAIRLY UNSETTLED PATTERN SETS UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:28 AM MDTSevere Thunderstorm WarningABRHand47 min
Aug 6, 4:40 PM MDTSevere Thunderstorm WarningABRHughes, Hyde37 min
Aug 6, 4:59 PM MDTTornado WarningABRLyman46 min
Aug 6, 5:24 PM MDTSevere Thunderstorm WarningABRHand, Hyde36 min
Aug 6, 5:44 PM MDTSevere Thunderstorm WarningABRLyman40 min
Aug 6, 5:59 PM MDTFlash Flood WarningABRHand, Hyde3 hr
Aug 6, 5:59 PM MDTFlash Flood WarningABRHand, Hyde3 hr
Aug 6, 5:59 PM MDTFlash Flood WarningABRHand, Hyde3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.